Managing Radiation Skin Injury

Author(s): 
Sue Hill, RN, BSN, CWOCN

D uring and after radiation therapy, patients may experience dryness, itching, erythema, hair loss, rash, and dry desquamation — ie, scaly, flaking skin. Wet desquamation, which resembles a second-degree burn, is seen less frequently. Transient erythema may appear as early as the first treatment; a lasting reaction generally appears during the second or third week of treatment. The early reaction is inflammatory and results from activation of proteolytic enzymes and increased capillary permeability. Radiation skin reactions are confined to the area of treatment, which may include the site of entrance of the beam of radiation as well as the exit site.1,2

Variables that can increase the degree of skin reactions from radiation therapy include:

  • total dose, type of radiation

  • area and volume of body being treated

  • location of the lesion

  • skin folds

  • bony prominences

  • scars

  • altered nutrition and hydration

  • immuno-compromised state

  • combining chemotherapy and prescribed drugs

  • skin differences.1,2

The following case study discusses the management of a patient exhibiting moist and dry desquamation with erythema following radiation treatment post mastectomy. The 3-week care protocol, which included application of a balsam of Peru-castor oil-trypsin ointment, lessened the patient’s pain, increased her ability to manage dressing changes on her own, and generally improved her quality of life.

History

Mrs. C was a 69-year-old woman who had a left modified radical mastectomy for breast cancer in March 2003. She had no previous health problems and took no medications. Divorced and living alone, Mrs. C had her daughter stay for the duration of her radiation therapy.

Mrs. C completed radiation therapy on June 23 and subsequently developed redness within the entire field of radiation. Her daughter applied Domeboro soaks (an aspirin-like powder dissolved in water manufactured by Bayer Consumer Products, Morristown, NJ) twice a day as prescribed by her primary care physician. The daughter reported that her mother became nearly immobilized with pain, stopped eating and drinking, was unable to sleep, and was extremely depressed. She had fallen at home, sustaining only minor injuries, three days before coming to the Wound Center. The fall most likely was related to dehydration, loss of appetite, and fatigue.

Diagnosis

Mrs. C was admitted to the Wound Center by her primary care provider with a diagnosis of radiation skin reaction. She exhibited both moist and dry desquamation with erythema on the left chest and back. Her mucous membranes were dry, skin turgor poor, and urinary output concentrated.

Treatment

After the initial evaluation, the clinic nurse initiated the care protocol, which consisted of cleansing with normal saline (patient may choose to shower to aid in dressing removal and skin cleansing), applying a thin film of balsam of Peru-castor oil-trypsin ointment (Xenaderm Ointment, Healthpoint Ltd., Fort Worth, Tex.) twice daily, covering the area with a non-adherent dressing, covering the first dressing with Kerlix (Tyco Health Care/Kendall, Mansfield, Mass.), and securing the area with a snug-fitting cotton T-shirt.

References: 

1. Belcher AE, Eelekof J. Skin care for the oncology patient. In: Krasner DL, Rodeheaver GT, Sibbald RG (eds). Chronic Wound Care: A Clinical Source Book for Healthcare Professionals, Third Edition. Wayne, Pa.: HMP Commuications;2001:711–720.
2. Goldberg M, McGinn-Byer P. Oncology-related skin damage. In: Bryant R. Acute and Chronic Wounds: Nursing Management, Second Edition. St. Louis, Mo.: Mosby, Inc.;2000:379–384.
3. Xenaderm product insert. Healthpoint, Ltd., Fort Worth, Tex.
4. Maas-Irslinger R, Hensby C, Farley K. Experimental methods to demonstrate the efficacy and safety of Xenaderm ointment: a novel formulation for treatment of injured skin due to pressure ulcers. WOUNDS. 2003;15:2S–8S.
5. Carson S, Wiggins C, Overall K, Herbert J. Using a castor oil-balsam of Peru-trypsin ointment to assist in healing graft donor sites. Ostomy Wound Manage. 2003;49(6):60–64.



Post new comment

  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
  • Use to create page breaks.

More information about formatting options

Image CAPTCHA
Enter the characters shown in the image.